Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 48, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2016, 3:09 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 3:09 PM CDT (20:09 UTC)
- Expired
- Jun 12, 2016, 3:46 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 163 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:10 PM CDT | TSTM WND GST 66 | 2 Wsw Graceville, MN | . |
| Jun 12, 3:15 PM CDT | TSTM WND DMG | 2 E Graceville, MN | GRAIN BIN DAMAGE AT WHEATON DUMONT CO-OP ELEVATOR. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WUUS53 KABR 122009
SVRABR
MNC011-155-122100-
/O.NEW.KABR.SV.W.0048.160612T2009Z-160612T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT SUN JUN 12 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 400 PM CDT
* AT 308 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRACEVILLE...
OR 15 MILES SOUTH OF WHEATON...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
JOHNSON AROUND 315 PM CDT.
DUMONT AND TRINITY LUTHERAN COUNTRY CHURCH AROUND 320 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4540 9640 4559 9661 4589 9629 4587 9625
4559 9625 4558 9624 4545 9624
TIME...MOT...LOC 2008Z 224DEG 29KT 4559 9643
HAIL...1.00IN
WIND...60MPH
$$
WISE3 follow-up statements
724
WWUS53 KABR 122026
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT SUN JUN 12 2016
MNC011-155-122100-
/O.CON.KABR.SV.W.0048.000000T0000Z-160612T2100Z/
TRAVERSE MN-BIG STONE MN-
326 PM CDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN TRAVERSE AND NORTHEASTERN BIG STONE COUNTIES...
AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRINITY
LUTHERAN COUNTRY CHURCH...OR 12 MILES SOUTHEAST OF WHEATON...MOVING
NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN TRAVERSE AND NORTHEASTERN BIG STONE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4545 9629 4567 9652 4589 9629 4587 9625
4559 9625 4558 9624 4545 9624
TIME...MOT...LOC 2026Z 224DEG 29KT 4570 9628
HAIL...1.50IN
WIND...60MPH
$$
WISE856
WWUS53 KABR 122033
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT SUN JUN 12 2016
MNC011-122043-
/O.CAN.KABR.SV.W.0048.000000T0000Z-160612T2100Z/
BIG STONE MN-
333 PM CDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BIG STONE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4560 9636 4569 9647 4589 9629 4587 9625
4561 9625 4560 9630
TIME...MOT...LOC 2033Z 224DEG 29KT 4574 9623
$$
MNC155-122100-
/O.CON.KABR.SV.W.0048.000000T0000Z-160612T2100Z/
TRAVERSE MN-
333 PM CDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN TRAVERSE COUNTY...
AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERMAN...OR 13
MILES EAST OF WHEATON...MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DUMONT AND TRINITY LUTHERAN COUNTRY CHURCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4560 9636 4569 9647 4589 9629 4587 9625
4561 9625 4560 9630
TIME...MOT...LOC 2033Z 224DEG 29KT 4574 9623
HAIL...1.50IN
WIND...60MPH
$$
WISE640
WWUS53 KABR 122046
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SUN JUN 12 2016
MNC155-122056-
/O.CAN.KABR.SV.W.0048.000000T0000Z-160612T2100Z/
TRAVERSE MN-
346 PM CDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4560 9636 4569 9647 4589 9629 4587 9625
4561 9625 4560 9630
TIME...MOT...LOC 2042Z 224DEG 29KT 4582 9612
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:33 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 12, 12:33 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1233 PM CDT SUN JUN 12 2016 .UPDATE... Issued at 1029 AM CDT SUN JUN 12 2016 Continue to update fcst with latest thinking/timing. Currently, heavy rain looks to be the main threat. On a positive note, the storms moving around 28kts, limiting training. Timing of the best chance of stronger to severe thunderstorms looks to be after 18Z over the east half of the cwa, with the best chance of any tornadic activity still mainly over the far northeast portion of the cwa and north. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 423 AM CDT SUN JUN 12 2016 The threat for severe storms this afternoon through this evening will be the main forecast concern. An area of low pressure currently over northwest SD will lift northward and track across North Dakota today. A trailing cold front will slide across this CWA today and will become the focal point for convection. The front will produce isolated to scattered thunderstorms for the western half of the CWA before 18Z. After 18Z...the front should begin interacting with a warm...unstable environment in the eastern CWA where ML cape values of 1500 to 2000 J/KG are likely. The instability along with mid level height falls and 20 to 30 knots of 0-6 km bulk shear will produce an increase in storm coverage and intensity. With SPC highlighting our eastern CWA with a slight risk...have decided to introduce severe wording into the forecast. Believe hail and damaging winds will be the main threat this afternoon. A tornado threat is possible in far NE SD or near the triple point and along the warm front extending into MN. With fairly high PWATS...torrential rainfall will be possible with some thunderstorms. Thankfully storms will be fairly progressive and flash flooding is not expected. Convection should exit the CWA by 3Z Monday with dry conditions likely until Monday night. Another area of low pressure and upper level trough will bring showers and thunderstorms back into the region Monday night through Tuesday. Severe storms are not expected with this system. .LONG TERM...(Tuesday Evening through Saturday) Issued at 423 AM CDT SUN JUN 12 2016 When the period opens, a low pressure system is departing South Dakota for Minnesota, taking with it most of the precipitation potential. Both at the surface and aloft, much of late Tuesday night through Thursday is influenced by high pressure. So, after the precipitation chances finish up Tuesday night, Wednesday through Thursday is dry and low level thermal progs support temperatures running generally around to perhaps a few degrees above normal. During the upcoming weekend there could be a couple of chances for precipitation. Not dealing with the strongest/warmest of upper level ridges this next weekend. And as shortwaves work into the middle of the country and suppress the upper ridge, there are a couple of /in particular/ night-time periods with the potential for a stalled out or nearly stationary frontal boundary to be in play and perhaps even some low level jet activity to aide/focus forcing for ascent. Subject to change of course, but presently the GFS/ECMWF deterministic solutions seem to agree on Friday evening/night as well as late Saturday night and then again monday night as being timeframes when precipitation could be possible. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1226 PM CDT SUN JUN 12 2016 Mainly expecting VFR ceilings and vis to continue. The main fly in the ointment will be the initial thunderstorms just w-sw of ABR. An additional round of convection is expected to redevelop after 20Z e of MBG and PIR, and possibly even e of ABR. VCTS included at aty from 23Z Sunday to 00Z Monday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...KF SHORT TERM...SD LONG TERM...Dorn AVIATION...KF
Hazardous weather outlook, Jun 12, 1:52 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 152 PM CDT SUN JUN 12 2016 MNZ039-046-SDZ006>008-011-018>023-131200- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 152 PM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON ALONG A COLD FRONT. SOME THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE ABERDEEN NATIONAL WEATHER SERVICE OFFICE BY PHONE...OR VIA OUR WEBSITE...FACEBOOK OR TWITTER. SDZ003>005-009-010-015>017-033>037-045-048-051-131200- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 152 PM CDT SUN JUN 12 2016 /1252 PM MDT SUN JUN 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Special weather statement, Jun 12, 11:26 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1126 AM CDT SUN JUN 12 2016
SDZ005-006-121700-
MCPHERSON SD-BROWN SD-
1126 AM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL NOON CDT...
AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELM LAKE...OR 14 MILES SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORBES AND ELM LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4592 9839 4573 9869 4584 9889 4594 9879
4594 9844
TIME...MOT...LOC 1626Z 220DEG 26KT 4585 9872
WISESpecial weather statement, Jun 12, 3:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 302 PM CDT SUN JUN 12 2016 MNZ039-046-122045- TRAVERSE MN-BIG STONE MN- 302 PM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRAVERSE AND NORTH CENTRAL BIG STONE COUNTIES UNTIL 345 PM CDT... AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BARRY...OR 17 MILES SOUTH OF WHEATON...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRACEVILLE AND BARRY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL MINNESOTA. LAT...LON 4546 9653 4553 9667 4567 9652 4558 9633 TIME...MOT...LOC 2002Z 225DEG 11KT 4555 9655 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:12 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 48 min |
| Jun 12, 2:27 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 63 min |
| Jun 12, 3:02 PM CDT | Special Weather Statement | ABR | Big Stone | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.